MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS,HIP,SEMI-CONSTRAINED,MTL/MTL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS,HIP,SEMI-CONSTRAINED,MTL/MTL, RESURFACING
Model Number 74122152
Medical Device Problem Codes Compatibility Problem (2960); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Injury (2348); Metal Related Pathology (4530)
Date of Event 07/30/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed on the patients left hip due to severely elevated cobalt and chromium levels, and gray-stained synovium due to metallosis as a result of the premature failure of the device.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup and hemi head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the head and sleeve.Similar complaints have been identified for the cup.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.It was also confirmed that all devices were sterilised.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.The reported elevated cobalt and chromium and intraoperative findings of milky and stained gray synovium may be consistent with findings associated with metallosis; however, the root cause of the elevated metal ions, milky and gray stained synovium and metallosis cannot be confirmed and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.No post revision medical documentation was provided.The patient impact beyond the pain, revision, and expected transient postop convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETLR CUP HAP 52MM W/ IMPTR
Common Device Name
PROSTHESIS,HIP,SEMI-CONSTRAINED,MTL/MTL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key10261752
Report Number3005975929-2020-00238
Device Sequence Number3853722
Product Code NXT
UDI-Device Identifier03596010552280
UDI-Public03596010552280
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74122152
Device Catalogue Number74120152
Device Lot Number75312
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer11/26/2020
Initial Report FDA Received Date07/11/2020
Supplement Report FDA Received Date12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309013 SYN POR PLUS HA SO STEM SZ 13.; 74222100 MODULAR SLEEVE -4MM 12/14.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;